Alert archive / Alabama / River Flood Warnings in 2022

River Flood Warning 5, NWS Birmingham, AL

February 4, 2022Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 4, 2022, 1:19 AM CST for Montgomery County, Alabama. It took effect at Feb 4, 2022, 5:46 AM CST. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2022, 1:19 AM CST (07:19 UTC)
In effect from
Feb 4, 2022, 5:46 AM CST
Expired
Feb 6, 2022, 2:04 PM CST
In force
56 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 53 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 23.36 ft at Feb 5, 2022, 5:00 PM CST.

actionminormoderate102002/0402/0502/0602/07
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 3, 11:08 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 3, 11:08 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1108 PM CST Thu Feb 3 2022

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0546 PM CST Thu Feb 03 2022/

Cellular activity from earlier this afternoon has organized into
a line of storms. These storms were located from south of Heflin
to Alexander City to Fort Deposit. Effective Shear and 0-1 SRH
both remain quite high ahead of the line. Instability is somewhat
limited the farther north you go. Therefore, Severe concerns are
generally from Alexander City south and east. The watch was
extended in time to 7 pm to allowed these storms to either weaken
or move out of the area.

There were several locations that had damage this afternoon and
survey crews will be out in the morning to assess the damage.

Concerning winter precipitation late tonight, a small chance of
very light freezing rain is possible before all the moisture
exits. Will change any messaging at this time and keep only slight
chance occurrence.

75

Previous short-term discussion:
/Updated at 1224 PM CST Thu Feb 03 2022/

Through Tomorrow.

The weather situation will become more active as we continue into
the early afternoon. Current surface obs indicate an elongated
1008mb surface low centered roughly over eastern Mississippi. The
surface low is tracking northeast along a cold front which extends
through the Mid-Atlantic and Northeast states. Based on theta-e
analysis, a diffuse warm front is positioned roughly from Birmingham
southeast towards Auburn. South-southeasterly surface winds coupled
with south-southwesterly low-level winds are supplying warm, moist
air with dewpoints currently in the mid to upper 60s across our
southwestern counties. This will provide a corridor of surface based
destabilization on the order of 800-1200 J/kg, per latest hi-res
guidance and SPC mesoanalysis, which could combine with sufficient
vertical wind shear to support an environment favorable for updraft
organization and strong thunderstorms capable of producing damaging
winds. Curved forecast hodographs continue to show potential for
rotating updrafts with tornadoes possible. Still expect the most
favorable environment will focus across our southwestern counties
with instability diminishing with northward and eastern extent, but
a smaller risk may continue as far north as the Birmingham metro.
The ability for these storms to actually produce severe weather may
be limited by the lack of upper-level support and relatively
disorganized low-level support, but environmental profiles suggest
enough potential to continue the Slight risk for severe storms as it
currently stands. The risk will wane this evening as temperatures
cool and instability decreases.

Storms have begun consolidating along the cold front over
southeastern Mississippi and eastern Louisiana. This broken line
of storms will track northeast and enter southwest Alabama over
the next couple of hours as the cold front moves into west
Alabama. In addition to the severe risk, we will have a continued
risk for flash flooding with the potential for an additional one
to two and a half inches of rainfall along the I-20 corridor.
These areas have already received around an inch of rainfall since
yesterday, so runoff is likely to occur quickly under any heavier
thunderstorms.

Cooler air will quickly filter in behind the front. There is still
small potential for a brief changeover to a wintry mix or freezing
drizzle in our far northwest counties after midnight, but
accumulation is not expected and the duration appears even less on
some of the recent guidance. Therefore, the potential for even a
light glaze is beginning to appear less likely. However,
temperatures trends will need to be monitored overnight. Dry mid-
level air will end precip chances across the north and western
portions of the forecast area by tomorrow afternoon. The anafront
nature of this system means the surface boundary will be well
east of the area, but lingering showers can be expected across
the southeast as the low to mid level trough axis passes across
the Deep South. Highs will range from the lower 40s northwest to
lower 60s southeast.

86

.LONG TERM...
/Updated at 0206 PM CST Thu Feb 03 2022/

Saturday through Wednesday.

/Fair weather returns alongside a cool air mass/

Surface high pressure is progged to influence our region during
the extended period, with the H5 pattern featuring several trough
axes across the CONUS. The GFS/ECMWF swing one of these troughs
across our region early next week and, per soundings, generate
some overrunning shower activity for parts of the Southeast.
This is shown for areas to our south and east so a dry forecast
is being advertised at this time. Aside from highs in the 40s for
most on Saturday, 50s look to become a daily occurrence. Lows
should run in the 20s/30s.

89^GSatterwhite

&&

.AVIATION...
06Z TAF Discussion.

Showers will continue much of the overnight hours. Ceilings were
at IFR/MVFR levels at this writing. Ceilings should lower to
IFR/LIFR ahead and behind the front overnight. These ceilings only
slowly lift and there remains a better chance of less
restrictions around 00z. Winds will be westerly around 10 mph
and veers to the northwest as the front passes.

75

&&

.FIRE WEATHER...

A soaking rainfall continues into Thursday night. Rain will end
most areas on Friday, but lingering showers are expected toward
the Interstate 85 corridor. Fair weather returns for the weekend
into next week, with fire weather elements above critical
thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  42  24  47  26 / 100  20   0   0   0
Anniston    43  46  26  48  28 / 100  30   0   0   0
Birmingham  38  42  26  47  28 /  90  20   0   0   0
Tuscaloosa  37  43  26  48  27 /  90  20   0   0   0
Calera      41  44  28  48  30 / 100  30   0   0   0
Auburn      50  53  29  49  32 / 100  70  20   0   0
Montgomery  46  49  30  52  31 / 100  60  10   0   0
Troy        48  53  31  51  32 / 100  70  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch until 9 AM CST Friday for the following counties:
Autauga...Bibb...Bullock...Calhoun...Chambers...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Lee...Lowndes...Macon...
Montgomery...Perry...Randolph...Russell...Shelby...Talladega...
Tallapoosa.

&&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
419 AM CST Thu Feb 3 2022

ALZ011>015-017>050-041330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
419 AM CST Thu Feb 3 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight along and
north of Interstate 85. Additional rainfall totals of 1 to 3 inches
are forecast, with locally higher amounts. This may result in
localized flooding of low lying or poor drainage areas.

Strong to severe thunderstorm are possible this afternoon across
portions of Central Alabama. Threats include damaging wind gusts,
hail, and tornadoes. The greatest risk area will be southwest
Central Alabama.

A transition to light freezing rain or freezing drizzle is possible
across northwest Central Alabama early Friday morning. This may
result in slippery roadways, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Portions of the Tombigbee and the Black Warrior rivers are forecast
to go into minor flood stage on Friday. Minor flooding may persist
into early next week. Please refer to the latest river flood
warnings for the latest stage information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed tonight through Friday morning.

In the hours before

Special weather statement, Feb 3, 7:52 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
752 PM CST Thu Feb 3 2022

ALZ018>020-040230-
Calhoun AL-Etowah AL-Cherokee AL-
752 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Etowah and southwestern Cherokee Counties
through 830 PM CST...

At 752 PM CST, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles southeast of Rainbow City, moving northeast at
55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Piedmont, Hokes Bluff, Centre, Glencoe, Ohatchee, Tennala, Neely
Henry Lake, Ball Flat, Ballplay, Alexandria, Southside, Coloma, Cobb
City, Knightens Crossroads, Sulphur Springs, Reaves and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 8551 3375 8595 3382 8605 3383 8605
      3384 8607 3385 8605 3386 8605 3387 8607
      3415 8567
TIME...MOT...LOC 0152Z 229DEG 49KT 3384 8595

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

32/Davis
Local storm report, Feb 3, 8:57 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TORNADO          4 SSE YORK              32.45N 88.27W
02/03/2022                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES DOWN ON HIGHWAY 17 WITH TDS.

&&

DAVIS
Special weather statement, Feb 3, 11:07 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1107 PM CST Thu Feb 3 2022

ALZ047-040530-
Lee AL-
1107 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of eastern Lee County
through 1130 PM CST...

At 1106 PM CST, Doppler radar was tracking a strong thunderstorm over
Bleecker, or near Smiths, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smiths, Smiths Station, Bleecker and Griffen Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3247 8521 3247 8526 3248 8526 3260 8532
      3275 8513 3274 8512 3269 8512 3266 8509
      3265 8511 3263 8509 3263 8508 3262 8509
      3259 8508 3256 8504
TIME...MOT...LOC 0506Z 232DEG 34KT 3260 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 6:16 PM CSTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Feb 3, 7:16 PM CSTSpecial Weather StatementBMXRussell44 min
Feb 3, 7:52 PM CSTSpecial Weather StatementBMXCherokee38 min
Feb 3, 8:51 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr
Feb 3, 9:19 PM CSTAreal Flood AdvisoryBMXLowndes, Montgomery6 hr
Feb 3, 9:39 PM CSTAreal Flood AdvisoryBMXLee, Russell6 hr
Feb 3, 9:59 PM CSTFlash Flood WarningBMXBullock, Lee, Lowndes, Macon, Montgomery, Russell6 hr
Feb 3, 11:07 PM CSTSpecial Weather StatementBMXLee23 min
Feb 4, 12:42 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Feb 4, 1:23 AM CSTRiver Flood WarningBMXElmore, Montgomery3 days
Feb 4, 4:10 AM CSTRiver Flood WarningBMXChambers, Randolph, Tallapoosa10 hr
Feb 4, 8:41 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery72 hr
Feb 4, 9:09 AM CSTAreal Flood WarningBMXCherokee24 hr

Nearby

River Flood Warnings in Alabama, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.